Warning Issued For Acne Medication Accuttane By Health Canada

acne drug Accuttane

OTTAWA  By The Canadian Press РHealth Canada is advising consumers that rare but potentially deadly skin reactions have been reported with the use of Accuttane for the treatment of severe acne.

In an advisory Tuesday, the federal department said there have been “very rare” reports of severe skin reactions linked to Accuttane that can result in hospitalization, disability or even death.

Accuttane (isotretinoin), made by Hoffmann-La Roche Ltd., is prescribed for serious acne that cannot be cleared up by other treatments, including antibiotics. The skin condition, which mainly affects adolescents, causes pimples, cysts and nodules that most often appear on the face, chest and back.

Health Canada said anyone currently taking or recently on Accuttane should stop the drug and see their doctor immediately if any of following symptoms develop:

-Rash, especially if associated with fever and-or malaise or conjunctivitis (red or inflamed eyes, like pink eye).

-Blisters on legs, arms or face, and-or sores in mouth, throat, nose or eyes.

-Peeling skin.

Severe skin reactions can start with mild, non-specific symptoms such as fever, malaise, chills, aching muscles, headache, sore throat or stinging eyes, said Health Canada, noting that it can take up to three days for the skin lesions to develop.

Accuttane has been prescribed over the last 25 years to about 16 million people. There have been 66 cases of severe skin reactions reported in both adults and children worldwide. While other factors were involved in the majority of these cases, an association with Accuttane cannot be ruled out, the advisory states.

Back to Toronto Acne Treatment.